Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 137, NWS Rapid City, SD

July 17, 2021Harding County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2021, 7:41 PM MDT for Harding County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2021, 7:41 PM MDT (01:41 UTC)
Expired
Jul 17, 2021, 8:33 PM MDT
In force
52 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Harding County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:54 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 4:54 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
454 PM MDT Sat Jul 17 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 1241 PM MDT Sat Jul 17 2021

The latest water vapor satellite and associated RAP
500-mb analysis showed an upper high over NM with anticyclonic flow
extending northward across the CWA. Very weak and subtle short-wave
troughs were embedded in the flow across the Rockies, but Q-vectors
and negative CVA indicated weak subsidence for the CWA. The latest
MLCAPE was 250-1250 J/kg from west to east across the CWA, but MLCIN
also was -100 to -250 J/kg for much of the CWA. Given the minimal
upper forcing and capping, expect thunderstorm coverage/development
to be hindered this afternoon/evening. CAMs have agreement on weak
storms firing over the BLKHLS by 21z, with additional storms near a
psuedo dryline/surface trough over northeastern WY after 21z --
eventually moving over southwestern SD. This is supported by a very
subtle short-wave trough moving through central WY ATTM. The 0-6km
bulk shear will be favorable for a few supercells given modest
midlevel northwest flow atop low-level southeast flow, with
southerly RM motions and east-northeasterly LM motions. A low-level
jet of 25-30kt and the weak upper wave may help sustain storms over
southwestern SD into mid-evening. CAMs also suggest a few storms
over northwestern SD late this afternoon and especially into the
evening, but confidence in this is somewhat lower.

The overall upper pattern will not change appreciably for the
upcoming 5-7 days as high pressure remains over the central/southern
Rockies and anticyclonic flow mostly dominates over our CWA. Decent l
apse rates and MLCAPE still will be present on Sunday, but again
with very weak forcing (likely subsidence) and notable capping.
However, will add small chances for storms over the BLKHLS where
heating and upslope flow may favor some convective development, and
also will keep PoPs for south-central SD where richer moisture,
higher MLCAPE, and weak surface convergence may favor a few storms.

Midlevel lapse rates decrease for Monday and Tuesday with minimal
chances for storms, except for possibly northeastern WY on Tuesday
where lapse rates are steeper and PWAT values reach 150-200 percent
of average. Tracking upper waves beyond 1-2 days will be difficult
in this weak flow pattern, but cannot rule out storms completely,
especially toward the end of next week when the ridge may break down
a little. Otherwise, the low-level thermal ridge will remain mostly
just to the west of the CWA, and considerable smoky haze at times
will persist. Thus, although temperatures will be above-average, it
may be difficult to reach the 100s.

Finally, although RHs will be low at times, winds will be light
overall, and the intersection of low RH and high winds greater
than 25 mph appears unlikely at this time.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 452 PM MDT Sat Jul 17 2021

Scattered TSRA over the Black Hills will shift into southwest SD
early this evening then dissipate. Areas may experience localized
MVFR conditions in storms as well as potential for strong erratic
winds and hail. Outside of any thunderstorms, VFR conditions are
expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...Johnson
Hazardous weather outlook, Jul 17, 5:40 AM MDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
540 AM MDT Sat Jul 17 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
181145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
540 AM MDT Sat Jul 17 2021 /640 AM CDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Some storms may become severe with damaging winds
and hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-181145-
Northern Campbell-Southern Campbell-Western Crook-Weston-
540 AM MDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible this afternoon and
evening, but storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 17, 5:25 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
525 PM MDT Sat Jul 17 2021

SDZ027-029-180000-
Southern Foot Hills SD-Southern Black Hills SD-
525 PM MDT Sat Jul 17 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER AND NORTHWESTERN FALL
RIVER COUNTIES...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Argyle, or 16 miles southwest of Custer, moving south
at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Argyle.

LAT...LON 4359 10390 4362 10369 4341 10355 4336 10383
TIME...MOT...LOC 2325Z 338DEG 19KT 4357 10378

Bunkers
Local storm report, Jul 17, 5:52 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             8 E DEWEY               43.53N 103.87W
07/17/2021  E1.75 INCH       CUSTER             SD   PUBLIC

&&

NWS
Local storm report, Jul 17, 6:13 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             10 N EDGEMONT           43.44N 103.83W
07/17/2021  E2.00 INCH       FALL RIVER         SD   PUBLIC

&&

NWS
Local storm report, Jul 17, 7:12 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             9 SSE EDGEMONT          43.18N 103.76W
07/17/2021  E1.50 INCH       FALL RIVER         SD   PUBLIC

            HAIL CAME WITH 50-60 MPH WINDS AND VERY HEAVY RAIN.
            INDIVIDUAL REPORTED THAT FRONT YARD IS NOW FLOODED.

&&

NWS
Local storm report, Jul 17, 7:15 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             9 W ARGYLE              43.54N 103.83W
07/17/2021  E2.25 INCH       CUSTER             SD   STORM CHASER

            WINDSHIELD BROKEN IN CAR.

&&

BUNKERS
Local storm report, Jul 17, 7:34 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     7 S HOT SPRINGS         43.33N 103.48W
07/17/2021  M65 MPH          FALL RIVER         SD   MESONET

&&

JJ

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:10 PM MDTSevere Thunderstorm WarningUNRFall River35 min
Jul 17, 6:34 PM MDTSevere Thunderstorm WarningUNRFall River56 min
Jul 18, 5:38 PM MDTSpecial Weather StatementUNRLawrence52 min
Jul 18, 2:50 AM MDTFire Weather WatchUNRCampbell, Crook, Weston10 hr
Jul 18, 1:18 PM MDTRed Flag WarningUNRCampbell, Crook, Weston56 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.